Results 1 to 3 of 3

Thread: gaining weight

  1. #1

    gaining weight

    Since my spinal cord surgery 8 months ago, I have gained weight and feel very uncomfortable. My diet is lean, but it's real hard to move. 20 min on treadmill is all I can handle. So hard to move and I feel so bloated. Is this common? any tips on weight management for sedintary lifestyle ??

  2. #2
    Hi "northpond,"
    Welcome to the Care Cure Community. What level spinal cord injury do you have? What are your abilities?
    There can be several things going on that added together may explain your weight gain, i.e., changes in metabolism, medications, "food" intake that you don't think about, types of exercise you get.
    I would suggest that you start keeping a food diary. It can be very interesting to see the type and amounts of food you eat during a week, that you don't think about that can add up to weight gain. Portion control (when you are sedentary, you don't need to eat as much food. Cut back on the size of portions you eat. Use a smaller plate to make it seem like you are eating a lot) food preparation style (cut back on frying foods and adding butter or other fats to your foods), drinking sugary beverages, juices, alcohol (there are a lot of calories in sodas, juice and alcohol. Drink water or low calorie equivalents to beverages you prefer) are areas to take a critical look at.
    Exercise. Being able to use the treadmill is a plus for someone with a spinal cord injury, but you may want to look at other forms of exercise like rowing, wheelchair pushing, weight lifting etc.
    Take a look at your medication list. Many of the medications we take have that unwanted side effect of weight gain and fluid retention. Discuss your medication needs with your doctor and ask if there may be substitute medications that may not have the weight gain side effect.
    Hope these tips help.

    All the best,
    GJ

  3. #3
    Senior Member JEAPOW's Avatar
    Join Date
    Jan 2011
    Location
    ARCHBOLD, OHIO
    Posts
    542
    I think alot of the medications have weight gain on them. Also we are not a active as we were before injury. I try and do smaller portions I use smaller plate when it looks fun I think it fools my mind.

    And you also may have ome swelling going on yet that might hold ome weight in. I know I have alo of swelling yet on surgery side and the Dr said it will take awhile yet.

    Can you get to an indoor pool that is the best exercise I do. If you can use a treadmill that i great, Can you do some kind or recumbent bike or nu step machine that it also good.

    It sucks we get hurt our live change and now we have to worry about weight gain, I lost weight but you would never know it, I think the weight I lost from up top all went to my stomach and I am having a hard time with that area.

    I am thinking if taking Advacare it is all natural and even has a new spark drink for energy. My daughter sells it. I can not do anything that make me feel more anxious that would defeat my neurotin medication, that causes me weight gain. What a merry go round hugh?

    Good luck, but don't be too hard on yourself you are only 8 mo out, lots of things are still going on in your body.
    JeAnNE L1Burst Fracture inc. 11/5/10

    Live Well--Laugh often

Similar Threads

  1. Replies: 29
    Last Post: 05-23-2011, 10:07 PM
  2. Weight gaining supplements
    By landrover in forum Exercise & Recovery
    Replies: 2
    Last Post: 04-14-2010, 10:47 AM
  3. Gaining weight
    By november in forum Life
    Replies: 9
    Last Post: 02-16-2005, 09:36 AM
  4. Gaining Weight :-(
    By HeathQuad in forum Life
    Replies: 7
    Last Post: 03-19-2004, 07:02 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •